2017, 24: 110-122. doi: 10.3934/era.2017.24.012

Central limit theorems in the geometry of numbers

1. 

Department of Mathematics, Chalmers, Gothenburg, Sweden

2. 

University of Bristol, Bristol, UK

Received  June 28, 2017 Published  October 2017

We investigate in this paper the distribution of the discrepancy of various lattice counting functions. In particular, we prove that the number of lattice points contained in certain domains defined by products of linear forms satisfies a Central Limit Theorem. Furthermore, we show that the Central Limit Theorem holds for the number of rational approximants for weighted Diophantine approximation in $\mathbb{R}^d$. Our arguments exploit chaotic properties of the Cartan flow on the space of lattices.

Citation: Michael Björklund, Alexander Gorodnik. Central limit theorems in the geometry of numbers. Electronic Research Announcements, 2017, 24: 110-122. doi: 10.3934/era.2017.24.012
References:
[1]

J. Athreya, A. Ghosh, J. Tseng, Spiraling of approximations and spherical averages of Siegel transforms, J. Lond. Math. Soc., 91 (2015), 383-404. doi: 10.1112/jlms/jdu082.

[2]

P. Billingsley, Probability and Measure, Third edition, Wiley Series in Probability and Mathematical Statistics, A Wiley-Interscience Publication, John Wiley & Sons, Inc., New York, 1995.

[3]

M. Björklund, M. Einsiedler and A. Gorodnik, Quantitative multiple mixing, submitted, arXiv: 1701.00945

[4]

M. Björklund and A. Gorodnik, Central limit theorem for group actions which are exponentially mixing of all orders, submitted.

[5]

D. Dolgopyat, B. Fayad, I. Vinogradov, Central limit theorems for simultaneous Diophantine approximations, J. Éc. polytech. Math., 4 (2017), 1-36. doi: 10.5802/jep.37.

[6]

M. Fréchet, J. Shohat, A proof of the generalized second-limit theorem in the theory of probability, Trans. Amer. Math. Soc., 33 (1931), 533-543. doi: 10.1090/S0002-9947-1931-1501604-6.

[7]

L. Flaminio, G. Forni, Invariant distributions and time averages for horocycle flows, Duke Math. J., 119 (2003), 465-526. doi: 10.1215/S0012-7094-03-11932-8.

[8]

M. Fuchs, On a problem of W. J. LeVeque concerning metric Diophantine approximation, Trans. Amer. Math. Soc., 355 (2003), 1787-1801. doi: 10.1090/S0002-9947-02-03225-7.

[9]

D. Y. Kleinbock and G. A. Margulis, On effective equidistribution of expanding translates of certain orbits in the space of lattices, in Number Theory, Analysis and Geometry, Springer, New York, 2012,385-396. doi: 10.1007/978-1-4614-1260-1_18.

[10]

W. J. Leveque, On the frequency of small fractional parts in certain real sequences Ⅰ, Trans. Amer. Math. Soc., 87 (1958), 237-261. doi: 10.2307/1993099.

[11]

W. J. Leveque, On the frequency of small fractional parts in certain real sequences Ⅱ, Trans. Amer. Math. Soc., 94 (1959), 130-149. doi: 10.1090/S0002-9947-1960-0121350-1.

[12]

W. Philipp, Mixing Sequences of Random Variables and Probabilistic Number Theory, Memoirs of the American Mathematical Society, No. 114, American Mathematical Society, Providence, R. I., 1971.

[13]

C. A. Rogers, Mean values over the space of lattices, Acta Math., 94 (1955), 249-287. doi: 10.1007/BF02392493.

[14]

W. M. Schmidt, A metrical theorem in Diophantine approximation, Canad. J. Math., 12 (1960), 619-631. doi: 10.4153/CJM-1960-056-0.

[15]

W. M. Schmidt, A metrical theorem in geometry of numbers, Trans. Amer. Math. Soc., 95 (1960), 516-529. doi: 10.1090/S0002-9947-1960-0117222-9.

[16]

T. P. Speed, Cumulants and partition lattices, Austral. J. Statist., 25 (1983), 378-388. doi: 10.1111/j.1467-842X.1983.tb00391.x.

show all references

References:
[1]

J. Athreya, A. Ghosh, J. Tseng, Spiraling of approximations and spherical averages of Siegel transforms, J. Lond. Math. Soc., 91 (2015), 383-404. doi: 10.1112/jlms/jdu082.

[2]

P. Billingsley, Probability and Measure, Third edition, Wiley Series in Probability and Mathematical Statistics, A Wiley-Interscience Publication, John Wiley & Sons, Inc., New York, 1995.

[3]

M. Björklund, M. Einsiedler and A. Gorodnik, Quantitative multiple mixing, submitted, arXiv: 1701.00945

[4]

M. Björklund and A. Gorodnik, Central limit theorem for group actions which are exponentially mixing of all orders, submitted.

[5]

D. Dolgopyat, B. Fayad, I. Vinogradov, Central limit theorems for simultaneous Diophantine approximations, J. Éc. polytech. Math., 4 (2017), 1-36. doi: 10.5802/jep.37.

[6]

M. Fréchet, J. Shohat, A proof of the generalized second-limit theorem in the theory of probability, Trans. Amer. Math. Soc., 33 (1931), 533-543. doi: 10.1090/S0002-9947-1931-1501604-6.

[7]

L. Flaminio, G. Forni, Invariant distributions and time averages for horocycle flows, Duke Math. J., 119 (2003), 465-526. doi: 10.1215/S0012-7094-03-11932-8.

[8]

M. Fuchs, On a problem of W. J. LeVeque concerning metric Diophantine approximation, Trans. Amer. Math. Soc., 355 (2003), 1787-1801. doi: 10.1090/S0002-9947-02-03225-7.

[9]

D. Y. Kleinbock and G. A. Margulis, On effective equidistribution of expanding translates of certain orbits in the space of lattices, in Number Theory, Analysis and Geometry, Springer, New York, 2012,385-396. doi: 10.1007/978-1-4614-1260-1_18.

[10]

W. J. Leveque, On the frequency of small fractional parts in certain real sequences Ⅰ, Trans. Amer. Math. Soc., 87 (1958), 237-261. doi: 10.2307/1993099.

[11]

W. J. Leveque, On the frequency of small fractional parts in certain real sequences Ⅱ, Trans. Amer. Math. Soc., 94 (1959), 130-149. doi: 10.1090/S0002-9947-1960-0121350-1.

[12]

W. Philipp, Mixing Sequences of Random Variables and Probabilistic Number Theory, Memoirs of the American Mathematical Society, No. 114, American Mathematical Society, Providence, R. I., 1971.

[13]

C. A. Rogers, Mean values over the space of lattices, Acta Math., 94 (1955), 249-287. doi: 10.1007/BF02392493.

[14]

W. M. Schmidt, A metrical theorem in Diophantine approximation, Canad. J. Math., 12 (1960), 619-631. doi: 10.4153/CJM-1960-056-0.

[15]

W. M. Schmidt, A metrical theorem in geometry of numbers, Trans. Amer. Math. Soc., 95 (1960), 516-529. doi: 10.1090/S0002-9947-1960-0117222-9.

[16]

T. P. Speed, Cumulants and partition lattices, Austral. J. Statist., 25 (1983), 378-388. doi: 10.1111/j.1467-842X.1983.tb00391.x.

[1]

Yves Derriennic. Some aspects of recent works on limit theorems in ergodic theory with special emphasis on the "central limit theorem''. Discrete & Continuous Dynamical Systems - A, 2006, 15 (1) : 143-158. doi: 10.3934/dcds.2006.15.143

[2]

Shrikrishna G. Dani. Simultaneous diophantine approximation with quadratic and linear forms. Journal of Modern Dynamics, 2008, 2 (1) : 129-138. doi: 10.3934/jmd.2008.2.129

[3]

Dmitry Kleinbock, Barak Weiss. Dirichlet's theorem on diophantine approximation and homogeneous flows. Journal of Modern Dynamics, 2008, 2 (1) : 43-62. doi: 10.3934/jmd.2008.2.43

[4]

Jory Griffin, Jens Marklof. Limit theorems for skew translations. Journal of Modern Dynamics, 2014, 8 (2) : 177-189. doi: 10.3934/jmd.2014.8.177

[5]

Sanghoon Kwon, Seonhee Lim. Equidistribution with an error rate and Diophantine approximation over a local field of positive characteristic. Discrete & Continuous Dynamical Systems - A, 2018, 38 (1) : 169-186. doi: 10.3934/dcds.2018008

[6]

James Nolen. A central limit theorem for pulled fronts in a random medium. Networks & Heterogeneous Media, 2011, 6 (2) : 167-194. doi: 10.3934/nhm.2011.6.167

[7]

Jean-Pierre Conze, Stéphane Le Borgne, Mikaël Roger. Central limit theorem for stationary products of toral automorphisms. Discrete & Continuous Dynamical Systems - A, 2012, 32 (5) : 1597-1626. doi: 10.3934/dcds.2012.32.1597

[8]

Gershon Wolansky. Limit theorems for optimal mass transportation and applications to networks. Discrete & Continuous Dynamical Systems - A, 2011, 30 (1) : 365-374. doi: 10.3934/dcds.2011.30.365

[9]

Martin Fraas, David Krejčiřík, Yehuda Pinchover. On some strong ratio limit theorems for heat kernels. Discrete & Continuous Dynamical Systems - A, 2010, 28 (2) : 495-509. doi: 10.3934/dcds.2010.28.495

[10]

Oliver Díaz-Espinosa, Rafael de la Llave. Renormalization and central limit theorem for critical dynamical systems with weak external noise. Journal of Modern Dynamics, 2007, 1 (3) : 477-543. doi: 10.3934/jmd.2007.1.477

[11]

Sergey Kryzhevich, Sergey Tikhomirov. Partial hyperbolicity and central shadowing. Discrete & Continuous Dynamical Systems - A, 2013, 33 (7) : 2901-2909. doi: 10.3934/dcds.2013.33.2901

[12]

Martin Swaczyna, Petr Volný. Uniform motions in central fields. Journal of Geometric Mechanics, 2017, 9 (1) : 91-130. doi: 10.3934/jgm.2017004

[13]

Hans Koch, João Lopes Dias. Renormalization of diophantine skew flows, with applications to the reducibility problem. Discrete & Continuous Dynamical Systems - A, 2008, 21 (2) : 477-500. doi: 10.3934/dcds.2008.21.477

[14]

E. Muñoz Garcia, R. Pérez-Marco. Diophantine conditions in small divisors and transcendental number theory. Discrete & Continuous Dynamical Systems - A, 2003, 9 (6) : 1401-1409. doi: 10.3934/dcds.2003.9.1401

[15]

David DeLatte. Diophantine conditions for the linearization of commuting holomorphic functions. Discrete & Continuous Dynamical Systems - A, 1997, 3 (3) : 317-332. doi: 10.3934/dcds.1997.3.317

[16]

Elon Lindenstrauss. Pointwise theorems for amenable groups. Electronic Research Announcements, 1999, 5: 82-90.

[17]

L. S. Grinblat. Theorems on sets not belonging to algebras. Electronic Research Announcements, 2004, 10: 51-57.

[18]

Allyson Oliveira, Hildeberto Cabral. On stacked central configurations of the planar coorbital satellites problem. Discrete & Continuous Dynamical Systems - A, 2012, 32 (10) : 3715-3732. doi: 10.3934/dcds.2012.32.3715

[19]

Koichiro Naito. Recurrent dimensions of quasi-periodic solutions for nonlinear evolution equations II: Gaps of dimensions and Diophantine conditions. Discrete & Continuous Dynamical Systems - A, 2004, 11 (2/3) : 449-488. doi: 10.3934/dcds.2004.11.449

[20]

Esa V. Vesalainen. Rellich type theorems for unbounded domains. Inverse Problems & Imaging, 2014, 8 (3) : 865-883. doi: 10.3934/ipi.2014.8.865

2016 Impact Factor: 0.483

Article outline

[Back to Top]